Utah, 2010Flash Flooding and Hail in Utah, September 22, 2010
September 22, 2010 · NWS SLC · 6 events in 3 counties and zones
Thunderstorm activity was widespread across Utah on September 22nd, with large hail reported in northern Utah, and multiple flash floods due to heavy rain in southern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm activity was widespread across Utah on September 22nd, with large hail reported in northern Utah, and multiple flash floods due to heavy rain in southern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 22, 10:10 AM MST, 5 minutes earlier.
Area forecast discussion, Sep 22, 10:10 AM MST, 5 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1110 AM MDT WED SEP 22 2010
.SYNOPSIS...MOISTURE WILL CONTINUE TO INCREASE FROM THE SOUTH
TODAY IN ADVANCE OF A PACIFIC TROUGH. THE TROUGH WILL CROSS THE
REGION TONIGHT WITH DRIER WESTERLIES SPREADING BACK INTO THE AREA
THURSDAY.
&&
.DISCUSSION...APPROACHING PACIFIC TROUGH CURRENTLY CARVING EAST
SOUTHEAST THROUGH NEVADA PER LATEST SATELLITE LOOPS. DEEP
SUBTROPICAL MOISTURE CONTINUES TO SURGE NORTH IN ADVANCE OF SAID
TROUGH WITH PWAT VALUES INCREASING RAPIDLY ACROSS THE EASTERN TWO
THIRDS OF THE STATE. VALUES PER LATEST SOUNDING IMAGERY NOW
EXCEEDING .80 INCHES FROM UTAHS DIXIE NORTH ALONG THE WASATCH
PLATEAU AND POINTS EAST. BY 18Z...GFS FORECAST ENSEMBLE SYSTEM
INDICATES PRECIPITABLE WATER WILL BE +2 TO +4 STANDARD DEVIATIONS
ABOVE NORMAL ACROSS MUCH OF EASTERN UTAH. A FAIRLY SHARP GRADIENT
IS NOTICED IN SURFACE DEWPOINTS THIS MORNING ALONG A LINE FROM
SAINT GEORGE NORTHEAST TO ROUGHLY OGDEN...WITH UPPER 40S TO LOW
50S EAST AND 30S TO THE WEST.
UPDATED TO INCREASE POPS ACROSS THE WASATCH PLATEAU WEST THROUGH
UTAH VALLEY TO ACCOUNT FOR MOST RECENT CONVECTIVE DEVELOPMENT.
ANTICIPATING RATHER EXPLOSIVE DEVELOPMENT OF CONVECTION THIS
MORNING WITHIN MOIST AIRMASS THAT COVERS MUCH OF THE STATE...UTAH
REMAINS IN THE SWEET SPOT BETWEEN APPROACHING TROUGH AND CLOUD
VEIL ASSOCIATED WITH DEEPEST MOISTURE SURGING INTO COLORADO. IR
IMAGERY DEPICTS VERY LITTLE CLOUD COVER ALOFT AND SURFACE PRESSURE
GRADIENT COMBINED WITH INCREASING MID LEVEL SOUTHWESTERLY FLOW
CURRENTLY SUPPORTING GOOD LOW LEVEL MIXING. DIURNAL HEATING HAS
BEEN RAPID THIS MORNING WITH MANY AREAS ALREADY APPROACHING
SEASONAL NORMS...LOW LEVEL INSTABILITY INCREASING RAPIDLY AS A RESULT.
THIS COMBINED WITH DEEP LIFT BENEATH DIVERGENT FLOW ALOFT AND
SUPPORT OF A 90-110KT JET WILL ALLOW FOR RAPID CONVECTIVE GROWTH.
LATEST SPC MESOANALYSIS INDICATES 30-40 KT EFFECTIVE SHEAR ACROSS
THE SOUTHERN TWO THIRDS OF THE STATE...WITH MUCAPE OF 1000 J/KG
COVERING A GOOD SWATH OF CENTRAL AND SOUTHERN UTAH. SEVERE STORM
DEVELOPMENT IS POSSIBLE WITH PRIMARY THREATS BEING WIND ALONG THE
WESTERN PERIPHERY...AND WIND/HAIL ACROSS CENTRAL AND EASTERN UTAH
WHERE MOISTURE IS HIGHEST.
GOING FLASH FLOOD WATCH IN PLACE ACROSS THE SOUTH REASONABLE AS
POSITION AND FUTURE TRACK OF UPSTREAM TROUGH WILL PROMOTE TRAINING
CELLS...WITH HEAVY RAINFALL A THREAT.
RAPID PROGRESSION OF TROUGH WILL FORCE MOISTURE AND ASSOCIATED
WEATHER THREATS EASTWARD OVERNIGHT. DRY AND COOLER WITHIN WESTERLY
FLOW ALOFT TO RETURN FOR THURSDAY.
PREVIOUS DISCUSSION FOLLOWS...
700MB FLOW INCREASES TODAY WITH THE ARRIVAL OF THE TROUGH FROM
THE WEST. THIS SHOULD PROMOTE WIDESPREAD BREEZY CONDITIONS EVEN
OUTSIDE OF CONVECTION. REFER TO THE FIRE WEATHER DISCUSSION BELOW
FOR FURTHER DETAILS.
HEIGHTS RECOVER LATE THIS WORK WEEK. BOTH THE EUROPEAN AND GFS
INDICATE A RIDGE DEVELOPS ACROSS THE SOUTHWEST CONUS NEXT
WEEKEND...STRENGTHENING EARLY NEXT WEEK. THIS SCENARIO WOULD TRAP
MOISTURE SOUTH OF THE AREA...WITH POTENTIAL FOR AFTERNOON AND
EVENING CONVECTION ACROSS FAR SOUTHERN UTAH EARLY NEXT WEEK SHOULD
THE RIDGE AXIS SHIFT FURTHER NORTH THAN CURRENTLY ADVERTISED. WITH
700MB TEMPERATURES +1 TO +2 STANDARD DEVIATIONS ABOVE
NORMAL...EXPECT DAYTIME TEMPERATURES TO BE ABOUT 10F ABOVE
CLIMATOLOGY DURING THIS PERIOD.
&&
.AVIATION...VFR CONDITIONS TO PREVAIL AT SLC. SOUTHERLY WINDS
THIS MORNING WILL INCREASE AND BECOME GUSTY FOR LATE MORNING
THROUGH THE AFTERNOON AND EVENING. AN AIRPORT WEATHER WARNING IS
LIKELY THIS AFTERNOON FOR GUSTY WINDS AND POSSIBLE FOR LIGHTNING
LATER THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS NORTHERN UTAH. THERE IS A 50 PERCENT CHANCE THAT
THUNDERSTORM OUTFLOW WINDS WILL IMPACT THE TERMINAL...AND A 20
PERCENT CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE
TERMINAL THIS AFTERNOON AND EVENING....PRIMARILY 21Z-02Z.
&&
.FIRE WEATHER...A BROAD TROUGH OVER CALIFORNIA THIS MORNING WILL
REACH WESTERN UTAH LATER THIS AFTERNOON AND EXIT THE STATE BY
THURSDAY MORNING. GUSTY SOUTH TO SOUTHWEST WINDS HAVE DEVELOPED
AGAIN OVER THE DISTRICT AHEAD OF THE APPROACHING TROUGH.
INCREASING MOISTURE AND INSTABILITY BRING THE THREAT OF SHOWERS
AND THUNDERSTORMS TO THE AREA. BECAUSE THE THUNDERSTORMS WILL BE
DEVELOPING AFTER A PROLONGED DRY PERIOD...AND RED FLAG WARNING
REMAINS IN EFFECT FOR MUCH OF THE DISTRICT. THIS WARNING WAS
EXTENDED FURTHER EAST THIS MORNING. HIGH PRESSURE WILL BUILD OVER
THE DISTRICT TOMORROW AS THE STORM SYSTEM EXITS...RESULTING IN
WARMING AND DRYING CONDITIONS WITH LIGHT WINDS THROUGH THE
WEEKEND.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR
UTZ420>427-431>441.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518.
WY...NONE.
&&
MERRILL/SAR/ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 22, 2:24 AM MST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 AM MDT WED SEP 22 2010
UTZ001>016-019>021-517-518-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
324 AM MDT WED SEP 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MOISTURE WILL BE DRAWN NORTHWARD TODAY BRINGING SHOWERS AND
THUNDERSTORMS TO THE STATE...MAINLY EAST OF INTERSTATE 15. HEAVY
RAIN IS POSSIBLE...PARTICULARLY EAST OF INTERSTATE 15 AND SOUTH OF
INTERSTATE 70. REFER TO THE FLASH FLOOD WATCH FOR ADDITIONAL
DETAILS. IN ADDITION....SOME STORMS MAY BE STRONG TO SEVERE THIS
AFTERNOON AND EVENING...WITH LOCALLY STRONG WINDS AND HAIL.
CONTINUED BREEZY CONDITIONS AND THE INCREASED THREAT OF LIGHTNING
WILL CREATE A FIRE WEATHER HAZARD TODAY. REFER TO THE RED FLAG
WARNING FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DRY AND WARM CONDITIONS ARE EXPECTED TOMORROW THROUGH EARLY NEXT
WEEK AS A RIDGE OF HIGH PRESSURE DOMINATES THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hail, Utah
- When
- September 22, 10:15 AM MST
- Where
- Utah County, 2.21 mi WNW of Alpine
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.460, -111.810
Hail with a diameter of 1 inch was reported by an NWS employee at Ridgeline Elementary School in Highland.
Flash Flood, Garfield
- When
- September 22, 12:45 PM MST to 2:45 PM MST
- Where
- Garfield County, 20.01 mi ESE of Boulder to 18.54 mi NW of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.797, -111.077
Flash flooding occurred in the southern end of Capitol Reef National Park, with the Burr Trail road impassable due to the flooding.
Flash Flood, Garfield
- When
- September 22, 1:00 PM MST to 3:00 PM MST
- Where
- Garfield County, 22.32 mi W of (U07) Bullfrog/Glen to 14.39 mi W of (U07) Bullfrog/Glen
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.596, -111.123
Flash flooding occurred in the Twenty-five Mile Wash, with water crossing the Hole-in-the-Rock Road.
Flash Flood, Kane
- When
- September 22, 1:30 PM MST to 3:30 PM MST
- Where
- Kane County, 1.1 mi E of Glen Canyon to 4.11 mi E of Paria
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.080, -111.650
Flash flooding occurred along the Wahweep Creek near Big Water. The flood was 4 to 6 feet deep and 100 feet wide at the peak, with logs and other debris reported with the flooding.
Flash Flood, Kane
- When
- September 22, 1:30 PM MST to 2:30 PM MST
- Where
- Kane County, 15.01 mi ENE of Glen Canyon to 8.92 mi NNE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.172, -111.423
Heavy rain caused flash flooding in Warm Creek and multiple surrounding drainages.
Flash Flood, Kane
- When
- September 22, 3:15 PM MST to 5:15 PM MST
- Where
- Kane County, 19.51 mi ENE of Glen Canyon to 18.39 mi NNE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 37.184, -111.341
Flash flooding occurred along Last Chance Creek and multiple other drainages in the surrounding area.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, September 22, 20102 deaths · $135,000 · 70 kt wind · 25 events
- Flash Flooding and Flooding in Minnesota, September 22 to 27, 2010$33 million · 45 events
- Flash Flooding and Flooding in Wisconsin, September 22 to 30, 20101 injured · $15 million · 52 events
- Flash Flooding and Flooding in Minnesota, September 22 to 26, 2010$39 million · 35 events
- Hail and Damaging Winds in Virginia, September 22, 20101 injured · $3.0 million · 1 in hail · 44 events
- Flash Flooding in New Mexico, September 22 to 23, 20101 death · $12,000 · 2 events
- Flash Flooding and Flooding in South Dakota, September 22 to 23, 2010$950,000 · 3 in hail · 31 events
- Damaging Winds in North Carolina, September 22, 2010$174,000 · 60 kt wind · 27 events
- Flooding in South Dakota, September 22 to 30, 2010$400,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, September 22, 2010$300,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Nebraska, September 22, 2010$195,000 · 1 in hail · 7 events
- Flash Flooding and Hail in Minnesota, September 22 to 23, 2010$100,000 · 1 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262571, 262693, 262685, 262684, 262690, 262689.